CSN Login
Members Online: 3

You are here

Breathlessness and extreme dizziness

mautelant
Posts: 2
Joined: Jan 2017

I am 73 years old and I had my left kidney and a 7-centimeter tumour removed just four weeks ago. The tumour was found by accident in an ultra-sound scan on my prostate, so the whole thing was a major shock.  To make matters worse, my heart level plunged through the floor as the surgeon was about to start the operation and it had to be aborted as I wasn't breathing and had no heartbeat. In subsequent tests my heart proved to be very strong and in no need of a pacemaker. On the second attempt I had to have emergency resuscitation again because my blood pressure soared, but this time they were able to complete the surgery. I think that in the one month since I have been recovering well. However, I had been worried about a growing loss of strength and muscle structure in the months preceding the discovery of the tumour, and I am now very thin and quite exhausted and I wonder how, at my age, I'm going to put on new weight and strength. I have recovered completely from the pain of the "open cut" operation but I also suffer daily from bouts of breathlessness, when I find myself gasping to fill my lungs; and I also get very dizzy -- almost to the point of blacking out -- when I get up from a sitting or crouched position. I wonder if this is a normal side effect, and I also worry that I might not come out of the dizzy spells if they get any worse. Can anyone advise me? With best regards, Mautelant. 

 

hardo718's picture
hardo718
Posts: 853
Joined: Jan 2016

but what you describe is not normal and you need to be evaluated by a doctor. 

Just my humble opinion.

Donna~

mrou50
Posts: 389
Joined: Mar 2013

I agree with Donna this must be taken to a doctor for evaluation and a plan.  Sorry this is happening to you.

Mark

icemantoo's picture
icemantoo
Posts: 3351
Joined: Jan 2010

mautelant,

 

I am also 73 years young. I was nephed 14 and 1/2 years ago at a much younger 59. I however was very sick for  the last 3 or 4 months and just starting to recover from pnemonia which to me was worse than being nephed (except for the first week after the neph). So being 73 and feeling like sh-- is something I can relate to. I can not imagine being nephed at our age. You will get better, it just takes us young guys a little longer.

 

 

Icemantoo

WhatIsLife's picture
WhatIsLife
Posts: 38
Joined: Dec 2016

I'm not a doctor either but I do suffer from a bad heart. In November 2015 I survived a heart attack, then 9 months later they discovered I had kidney cancer and I had my right kidney removed. After my kidney surgery, I had to deal with some of the symptoms you are dealing with; shortness of breath and dizziness. In fact, I just had a pacemaker/defibrillator put in. 

But I think in my case it has more to do with a weakened heart muscle than with the kidney surgery. I hate to sound like a broken record, but I would agree with everyone else and tell your doctors. I may be something simple like adjusting your medications. Please be careful when getting up - I learned the hard way and blacked out a couple of times and fell and ended up with some nasty bruises. Best of luck to you.

Kevin

JerzyGrrl's picture
JerzyGrrl
Posts: 761
Joined: Jun 2016

Does your surgeon or cardiologist have someone on call when it's the off-times? If you aren't sure, go ahead and just call the office number, they often have a referral number or on-call number for following up.  I called my surgeon's office and the recording emphasized that it was for "emergencies," so I almost didn't follow up. Good thing I did, because what I had going on was an emergency (or was going to turn into one pretty soon).  Sounds as though yours qualifies, too.  Give them a call, the sooner the better.  That way, you don't have to wait until Monday morning when they're catching up with the usual start-of-the-week stuff.  Of course, if things come up then, it's give-them-a-call-time, too. 

Also, while you might think, "No, I won't bother them... it's a weekend," or "No, it's late, I'll call in the morning," not to worry.  It's part of what the medical / surgical gig is all about -- weekend calls and night calls, along with the during-the-week calls and daytime calls.  They take turns.

Footstomper's picture
Footstomper
Posts: 1238
Joined: Dec 2014

You need to go and see a Dr. This doesnt sound like anything to do with cancer. Perhaps a reaction to major surgery but you definitely need advice from a doctor not people like us.

mautelant
Posts: 2
Joined: Jan 2017

To all of you who have replied, my grateful thanks for your advice and help. Both the breathlessness and dizziness have been particularly bad today, but I've taken the advice that it may be caused by other medications and have found the following: I am taking Duo-Dart once a night to prevent prostate enlargement and one of its side effects is orthostatic hypotension, a form of low blood pressure hypotension and "accompanied with dizziness or loss of consciousness." This medicine was prescribed by the surgeon who removed my kidney, and I'll be talking with him tomortrow about it. Also, having suffered from PTSD for 40 years or so, I've been taking a new anti-depressant called Efexor-XR since just before my operation and have found that this, too, can cause dizziness and difficulty in breathing. So changes have to be made, and I thank you all for your kind responses.

Jan4you's picture
Jan4you
Posts: 1327
Joined: Oct 2013

Sorry you are going through all this. But do not assume anything.

Get this checked, preferably by ER, as Urgent care may just send you to ER anyway.

Yes, it "could be" Medication related, but you won't know until they check it.

 Phone the on-call MD, but know they will probably send you to the ER who in turn, will call your doctor.

GET THIS CHECKED out!

Sending you healing hugs,

Jan

APny's picture
APny
Posts: 1998
Joined: Mar 2014

Mautelant, before I even saw your second post I thought it may be due to low blood pressure and wondered if you were on BP meds. Most likely it's due to the new drugs you were put on but I agree that you should get checked for other possibilities. Wishing you the best and hopefully they can give you different meds without these side effects should it turn out to be caused by them.

icemantoo's picture
icemantoo
Posts: 3351
Joined: Jan 2010

In re-reading my comment I meant only to emphasize that these challanges get tougher with age. Of course check them out with your doctor as well as the  medications you are taking.

 

Icemantoo

Subscribe to Comments for "Breathlessness and extreme dizziness"